Skip to main content
Log in

High-Dimensional Adaptive Sparse Polynomial Interpolation and Applications to Parametric PDEs

  • Published:
Foundations of Computational Mathematics Aims and scope Submit manuscript

Abstract

We consider the problem of Lagrange polynomial interpolation in high or countably infinite dimension, motivated by the fast computation of solutions to partial differential equations (PDEs) depending on a possibly large number of parameters which result from the application of generalised polynomial chaos discretisations to random and stochastic PDEs. In such applications there is a substantial advantage in considering polynomial spaces that are sparse and anisotropic with respect to the different parametric variables. In an adaptive context, the polynomial space is enriched at different stages of the computation. In this paper, we study an interpolation technique in which the sample set is incremented as the polynomial dimension increases, leading therefore to a minimal amount of PDE solving. This construction is based on the standard principle of tensorisation of a one-dimensional interpolation scheme and sparsification. We derive bounds on the Lebesgue constants for this interpolation process in terms of their univariate counterpart. For a class of model elliptic parametric PDE’s, we have shown in Chkifa et al. (Modél. Math. Anal. Numér. 47(1):253–280, 2013) that certain polynomial approximations based on Taylor expansions converge in terms of the polynomial dimension with an algebraic rate that is robust with respect to the parametric dimension. We show that this rate is preserved when using our interpolation algorithm. We also propose a greedy algorithm for the adaptive selection of the polynomial spaces based on our interpolation scheme, and illustrate its performance both on scalar valued functions and on parametric elliptic PDE’s.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9

Similar content being viewed by others

References

  1. R. Andreev, M. Bieri, Ch. Schwab, Sparse tensor discretization of elliptic sPDEs, SIAM J. Sci. Comput. 31, 4281–4304 (2009).

    MATH  MathSciNet  Google Scholar 

  2. R. Andreev, Ch. Schwab, Sparse Tensor Approximation of Parametric Eigenvalue Problems in Numerical Analysis of Multiscale Problems. Lecture Notes in Comp. Sci. Eng., vol. 83, ed. by I.G. Graham, T.Y. Hou, O. Lakkis, R. Scheichl (Springer, Berlin, 2011), pp. 203–242.

    Chapter  Google Scholar 

  3. I. Babuška, F. Nobile, R. Tempone, A stochastic collocation method for elliptic partial differential equations with random input data, SIAM J. Numer. Anal. 45, 1005–1034 (2007).

    Article  MATH  MathSciNet  Google Scholar 

  4. I. Babuska, R. Tempone, G.E. Zouraris, Galerkin finite element approximations of stochastic elliptic partial differential equations, SIAM J. Numer. Anal. 42, 800–825 (2004).

    Article  MATH  MathSciNet  Google Scholar 

  5. J. Bäck, F. Nobile, L. Tamellini, R. Tempone, On the optimal polynomial approximation of stochastic PDEs by Galerkin and Collocation methods, MOX Report 23/2011, Math. Mod. Methods Appl. Sci. 22(9), 1250023 (2012).

    Article  Google Scholar 

  6. V. Barthelmann, E. Novak, K. Ritter, High dimensional polynomial interpolation on sparse grids, Adv. Comput. Math. 12(4), 273–288 (2000).

    Article  MATH  MathSciNet  Google Scholar 

  7. A. Buffa, Y. Maday, A.T. Patera, C. Prudhomme, G. Turinici, A priori convergence of the greedy algorithm for the parameterized reduced basis, Modél. Math. Anal. Numér. 46(3), 595–603 (2012).

    Article  MATH  MathSciNet  Google Scholar 

  8. J.P. Calvi, V.M. Phung, On the Lebesgue constant of Leja sequences for the unit disk and its applications to multivariate interpolation, J. Approx. Theory 163(5), 608–622 (2011).

    Article  MATH  MathSciNet  Google Scholar 

  9. J.P. Calvi, V.M. Phung, Lagrange interpolation at real projections of Leja sequences for the unit disk, Proc. Amer. Math. Soc. 140, 4271–4284 (2012).

    Article  MATH  MathSciNet  Google Scholar 

  10. A. Chkifa, On the Lebesgue constant of Leja sequences for the complex unit disk and of their real projection. Preprint Laboratoire Jacques-Louis Lions, J. Approx. Theory 166, 176–200 (2013).

    Article  MATH  MathSciNet  Google Scholar 

  11. A. Chkifa, A. Cohen, R. DeVore, Ch. Schwab, Sparse adaptive Taylor approximation algorithms for parametric and stochastic elliptic PDEs, Modél. Math. Anal. Numér. 47(1), 253–280 (2013).

    Article  MATH  Google Scholar 

  12. A. Cohen, R. DeVore, Ch. Schwab, Convergence rates of best N-term Galerkin approximations for a class of elliptic sPDEs, J. Found. Comput. Math. 10(6), 615–646 (2010).

    Article  MATH  MathSciNet  Google Scholar 

  13. A. Cohen, R. DeVore, Ch. Schwab, Analytic regularity and polynomial approximation of parametric and stochastic PDE’s, Anal. Appl. 9, 1–37 (2011).

    Article  MathSciNet  Google Scholar 

  14. D. Coppersmith, T.J. Rivlin, The growth of polynomials bounded at equally spaced points, SIAM J. Math. Anal. 23(4), 970–983 (1992).

    Article  MATH  MathSciNet  Google Scholar 

  15. C. de Boor, A. Ron, Computational aspects of polynomial interpolation in several variables, Math. Comput. 58, 705–727 (1992).

    Article  MATH  Google Scholar 

  16. N. Dyn, M. Floater, Multivariate polynomial interpolation on monotone sets, preprint, University of Oslo (2013).

  17. Ph. Frauenfelder, Ch. Schwab, R.A. Todor, Finite elements for elliptic problems with stochastic coefficients, Comput. Methods Appl. Mech. Eng. 194, 205–228 (2005).

    Article  MATH  MathSciNet  Google Scholar 

  18. C.J. Gittelson, An adaptive stochastic Galerkin method for random elliptic operators, Math. Comp. 82, 1515–1541 (2013).

    Article  MATH  MathSciNet  Google Scholar 

  19. T. Gerster, M. Griebel, Dimension-adaptive tensor-product quadrature, Computing 71(1), 65–87 (2003).

    Article  MathSciNet  Google Scholar 

  20. M. Hansen, Ch. Schwab, Analytic regularity and nonlinear approximation of a class of parametric semilinear elliptic PDEs, Mathematische Nachrichten (2013).

  21. M. Hansen, Ch. Schwab, Analytic regularity and best N-term approximation of high dimensional parametric initial value problems, Vietnam J. Math. (2013, to appear).

  22. V.H. Hoang, Ch. Schwab, Sparse tensor Galerkin discretizations for parametric and random parabolic PDEs I: Analytic regularity and gpc-approximation. Report 2010-11, Seminar for Applied Mathematics, ETH Zürich (in review).

  23. V.H. Hoang, Ch. Schwab, Analytic regularity and gpc approximation for parametric and random 2nd order hyperbolic PDEs, Analysis and Applications (Singapore) 10(3) (2012). doi:10.1142/S0219530512500145.

  24. M. Kleiber, T.D. Hien, The Stochastic Finite Element Methods (Wiley, Chichester, 1992).

    Google Scholar 

  25. J. Kuntzman, Méthodes numériques—Interpolation, dérivées (Dunod, Paris, 1959).

    Google Scholar 

  26. G. Lorentz, R. Lorentz, Solvability problems of bivariate interpolation I, Constr. Approx. 2, 153–169 (1986).

    Article  MATH  MathSciNet  Google Scholar 

  27. G. Migliorati, F. Nobile, E. von Schwerin, R. Tempone, Analysis of the discrete L 2 projection on polynomial spaces with random evaluations. Report 46/2011, MOX, Politechnico di Milano.

  28. R. Milani, A. Quarteroni, G. Rozza, Reduced basis methods in linear elasticity with many parameters, Comput. Methods Appl. Mech. Eng. 197, 4812–4829 (2008).

    Article  MATH  MathSciNet  Google Scholar 

  29. V. Nistor, Ch. Schwab, High order Galerkin approximations for parametric, second order elliptic partial differential equations. Report 2012-22, Seminar for Applied Mathematics, ETH Zürich (to appear in Math. Models Methods Appl. Sci. 2013).

  30. F. Nobile, R. Tempone, C.G. Webster, A sparse grid stochastic collocation method for elliptic partial differential equations with random input data, SIAM J. Numer. Anal. 46, 2309–2345 (2008).

    Article  MATH  MathSciNet  Google Scholar 

  31. F. Nobile, R. Tempone, C.G. Webster, An anisotropic sparse grid stochastic collocation method for elliptic partial differential equations with random input data, SIAM J. Numer. Anal. 46, 2411–2442 (2008).

    Article  MATH  MathSciNet  Google Scholar 

  32. S. Smolyak, Quadrature and interpolation formulas for tensor products of certain classes of functions, Dokl. Akad. Nauk SSSR 4, 240–243 (1963).

    Google Scholar 

Download references

Acknowledgements

Research supported by the Swiss National Science Foundation under Grant SNF 200021-120290/1 and by the European Research Council under grant ERC AdG247277.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Christoph Schwab.

Additional information

Communicated by Wolfgang Dahmen.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Chkifa, A., Cohen, A. & Schwab, C. High-Dimensional Adaptive Sparse Polynomial Interpolation and Applications to Parametric PDEs. Found Comput Math 14, 601–633 (2014). https://doi.org/10.1007/s10208-013-9154-z

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10208-013-9154-z

Keywords

Mathematics Subject Classification

Navigation